Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 43, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2010, 8:18 PM CDT for Stevens County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2010, 8:18 PM CDT (01:18 UTC)
- Expired
- May 18, 2010, 9:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Stevens County, KS
The radar
The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:37 PM CDT | HAIL 1 | 10 Se Rolla, KS | THE REPORT WAS RELAYED BY LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 7:08 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
114
WUUS53 KDDC 190118
SVRDDC
KSC189-190200-
/O.NEW.KDDC.SV.W.0043.100519T0118Z-100519T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT TUE MAY 18 2010
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN STEVENS COUNTY IN SOUTHWEST KANSAS...
* UNTIL 900 PM CDT
* AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES SOUTHEAST OF ROLLA...AND MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN STEVENS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3699 10155 3703 10156 3704 10155 3713 10120
3700 10111 3699 10123
TIME...MOT...LOC 0118Z 248DEG 21KT 3698 10150
WIND...HAIL 60MPH 1.75IN
$$
FINCH2 follow-up statements
425
WWUS53 KDDC 190145
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
845 PM CDT TUE MAY 18 2010
KSC189-190200-
/O.CON.KDDC.SV.W.0043.000000T0000Z-100519T0200Z/
STEVENS KS-
845 PM CDT TUE MAY 18 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
STEVENS COUNTY UNTIL 900 PM CDT...
AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTH OF FETERITA...AND MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN STEVENS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3699 10155 3703 10156 3704 10155 3713 10120
3700 10111 3699 10123
TIME...MOT...LOC 0144Z 238DEG 20KT 3705 10148
WIND...HAIL 60MPH 1.00IN
$$
FINCH690
WWUS53 KDDC 190152
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT TUE MAY 18 2010
KSC189-190202-
/O.EXP.KDDC.SV.W.0043.000000T0000Z-100519T0200Z/
STEVENS KS-
852 PM CDT TUE MAY 18 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STEVENS COUNTY WILL
EXPIRE AT 900 PM CDT/800 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3699 10155 3703 10156 3704 10155 3713 10120
3700 10111 3699 10123
TIME...MOT...LOC 0152Z 238DEG 20KT 3707 10143
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:17 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, May 18, 3:17 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 317 PM CDT TUE MAY 18 2010 .DISCUSSION... DAYS 1-2... ACTIVE WEATHER IS EXPECTED FOR SOUTHWEST KANSAS OVER THE NEXT 24 HOURS. A SPLIT FLOW PATTERN IS IN PLACE WITH A WESTERN CONUS BRANCH 300 MB JET OF AROUND 80 KNOTS EXTENDING FROM CENTRAL CALIFORNIA INTO THE SOUTHERN ROCKIES THIS MORNING. THE UPPER JET WILL CONTINUE TO ADVECT EASTWARD SUPPORTING ISENTROPIC LIFT ACROSS SOUTHEAST COLORADO INTO SOUTHWEST KANSAS. ADDITIONALLY A SURFACE TROUGH THAT HAS DEVELOPED ACROSS THE REGION IS CENTERED FROM AROUND LAS ANIMAS TOWARD THE ELKHART AND LIBERAL AREA, WHERE ENHANCED LOW LEVEL MOISTURE CONVERGENCE IS EXPECTED. RIGHT MOVING SUPERCELLS THAT ADVECT OUT OF EASTERN COLORADO LATE THIS AFTERNOON EARLY EVENING MAY BE A TORNADIC THREAT IN THOSE FAR WESTERN COUNTIES. LOW LEVEL MOISTURE ADVECTION INCREASES THROUGH 6 UTC WEST OF A WAKEENY-DODGE CITY LINE AND A LOW LEVEL JET INCREASING LOW LEVEL SHEAR TO AROUND 30 KNOTS AND WIDESPREAD +10 DEG C DEW POINT TEMPERATURES PARKED ACROSS THE TEXAS PANHANDLE WILL COMBINE FOR HEAVY RAIN PRODUCING MCS CLUSTERS SOMEWHERE ALONG THE KANSAS OKLAHOMA LINE WITH A LOWER EXPECTATION OF SEVERE FARTHER NORTH, BUT STILL ANY ORGANIZED CONVECTION DEVELOPING SOUTH OF NORTHEAST COLORADO OR NORTHWEST KANSAS WOULD BE CAPABLE OF CREATING WIDESPREAD HEAVY RAIN AND LOCALLY SEVERE HAIL. AS THE UPPER JET EXITS FROM THE SOUTHERN ROCKIES ON WEDNESDAY A DEEPENING 700 MB LOW WILL BE DEVELOPING OVER THE WESTERN PART OF THE STATE, AND QG FRONTOGENESIS AS MID LEVEL INSTABILITY WILL STILL BE PRESENT FOR CONTINUED DEVELOPMENT OF HEAVY RAIN PRODUCING THUNDERSTORMS THROUGH THE MORNING AND EARLY AFTERNOON, BUT DECREASING INSTABILITY WILL LIMIT ANY SEVERE THREAT INTO WEDNESDAY EXCEPT FOR THE EXTREME SOUTHERN COUNTIES THAT WILL BE ALONG THE NOSE OF THE WARM SECTOR/INSTABILITY AXIS EXTENDING FROM WESTERN OKLAHOMA INTO SOUTH CENTRAL AND SOUTHWEST KANSAS. THE MID LEVEL LOW FEATURE AND CONVECTIVE/RAIN CHANCES WILL BE A MAIN FACTOR IN TEMPERATURES OVER THE NEXT COUPLE OF DAYS AS WELL, AS MODELS ARE IN AGREEMENT ON SOME CLEARING AND WARMING AS WELL ACROSS THE SOUTHWEST COUNTIES WEDNESDAY AFTERNOON, BUT COOL UPPER 50S OR AT BEST LOW 60S FOR HIGHS ARE EXPECTED ACROSS THE CLOUDY WET INTERSTATE 70 CORRIDOR EVEN INTO THURSDAY. RUSSELL DAYS 3-7... FRIDAY AND SATURDAY STILL LOOKS DRY AS AN UPPER LVL S/W RIDGE BUILDS ACROSS THE CNTL PLAINS. TEMPERATURES WILL BE REBOUNDING BACK INTO THE UPPER 70S TO MID 80S ON FRIDAY WITH 85H MIX DOWN TEMPS FROM THE ECMWF AND GFS SUGGESTING SOME LOWER 90S STILL NOT OUT OF THE QUESTION ON SATURDAY. IN ADDITION A WEDGE OF WARM MID LVL TEMPS ARE STILL PROGGED TO SPREAD EASTWARD INTO WRN KS DURING THE DAY WITH A DRYLINE PLACED IN OR NEAR OUR CWA. GIVEN THESE WARM MID LVL TEMPS HAVE OPTED TO CONTINUE TO KEEP THE FORECAST DRY FOR NOW SAT EVE BUT LEFT SOME 10-13% POPS GOING IN OUR WRN CWA NEAR THE DRYLINE. FOR SUNDAY THROUGH TUESDAY...AN UPPER LOW WILL ESTABLISH ITSELF OVER THE WRN CONUS WITH MULTIPLE WAVES EMBEDDED IN THIS FLOW PROGGED TO MOVE OUT FROM THE BASE OF THIS LOW AND INTO THE PLAINS. ALL THE MODELS TODAY APPEAR TO BE STRUGGLING WITH THE EVOLUTION OF THIS UPPER LOW AND TIMING OF ANY OF THESE EMBEDDED UPPER WAVES. AT THIS TIME CONFIDENCE OF WHICH ONE IS MORE CORRECT IS LOW SO GIVEN THIS WILL STAY WITH PERSISTENCE FOR MONDAY AND THEN INSERT A SMALL POPS INTO THE GRIDS ON TUESDAY. .AVIATION... GIVEN PROGGED ISENTROPIC LIFT AND MOISTURE PRESENT ACROSS MUCH OF WESTERN KANSAS TODAY THINK THE GENERAL TREND OF LOWERING CIGS THROUGH EARLY TONIGHT STILL LOOKS ON TRACK. MAY BE A BIT MORE AGGRESSIVE WITH MVFR CIGS LATER TODAY GIVEN CURRENT OBS. PCPN CHANCES IMPROVE SIGNIFICANTLY AFTER SUNSET WITH THE BEST CHANCE FOR STEADY/HEAVY RAINFALL AT DDC AND GCK BEFORE MIDNIGHT WITH AFTER MIDNIGHT STORMS MORE LIKELY AT THE HAYS AIRPORT. 18 && .PRELIMINARY POINT TEMPS/POPS... DDC 53 64 51 69 / 70 70 40 20 GCK 51 66 49 68 / 80 70 40 20 EHA 51 74 49 76 / 80 80 20 0 LBL 52 76 49 74 / 90 90 30 10 HYS 53 57 50 57 / 70 70 60 40 P28 55 65 54 70 / 90 90 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN33/18
Hazardous weather outlook, May 18, 9:44 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 944 AM CDT TUE MAY 18 2010 KSZ043-061>063-074>078-084>088-191000- SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-FORD- MORTON-STEVENS-SEWARD-MEADE-CLARK- 944 AM CDT TUE MAY 18 2010 /844 AM MDT TUE MAY 18 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER FAR EASTERN COLORADO THIS AFTERNOON AND MOVE INTO SOUTHWEST KANSAS THIS EVENING. STORMS THIS EVENING WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO COULD ALSO OCCUR. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE WEST OF A LINE FROM DIGHTON TO DODGE CITY AND ASHLAND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO BE ONGOING ACROSS SOUTHWEST KANSAS WEDNESDAY MORNING. THUNDERSTORMS SHOULD INTENSIFY DURING THE AFTERNOON HOURS WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES BEING THE MAIN THREAT. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST ALONG THE OKLAHOMA BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY TONIGHT SOUTHWEST OF A DIGHTON TO DOGE CITY TO ASHLAND LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-044>046-064>066-079>081-089-090-191000- TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-EDWARDS-KIOWA- PRATT-COMANCHE-BARBER- 944 AM CDT TUE MAY 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER FAR EASTERN COLORADO THIS AFTERNOON AND MOVE INTO SOUTHWEST KANSAS THIS EVENING. STORMS THIS EVENING WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO COULD ALSO OCCUR. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE WEST OF A LINE FROM DIGHTON TO DODGE CITY AND ASHLAND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO BE ONGOING ACROSS SOUTHWEST KANSAS WEDNESDAY MORNING. THUNDERSTORMS SHOULD INTENSIFY DURING THE AFTERNOON HOURS WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES BEING THE MAIN THREAT. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST ALONG THE OKLAHOMA BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, May 18, 7:05 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT TUE MAY 18 2010
KSZ074-084-085-190045-
MORTON-STANTON-STEVENS-
705 PM CDT TUE MAY 18 2010
...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHEASTERN STANTON AND
WESTERN STEVENS COUNTIES...
AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELKHART...MOVING NORTHEAST AT 50 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN MORTON...SOUTHEASTERN STANTON AND WESTERN STEVENS
COUNTIES...INCLUDING THE CITIES OF ELKHART AND RICHFIELD...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
LAT...LON 3702 10203 3734 10198 3740 10159 3717 10148
3698 10181 3698 10196
TIME...MOT...LOC 0005Z 214DEG 44KT 3703 10192
FINCHLocal storm report, May 18, 7:31 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
731 PM CDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 6 NNE ELKHART 37.08N 101.86W
05/18/2010 E0.88 INCH MORTON KS TRAINED SPOTTER
&&
LEESpecial weather statement, May 18, 7:37 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
737 PM CDT TUE MAY 18 2010
KSZ061-062-074-075-084-190115-
GRANT-HAMILTON-KEARNY-MORTON-STANTON-
737 PM CDT TUE MAY 18 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STANTON...NORTHERN
MORTON...NORTHWESTERN GRANT...SOUTHEASTERN HAMILTON AND SOUTHWESTERN
KEARNY COUNTIES...
AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RICHFIELD...MOVING NORTHEAST AT 50 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3780 10176 3791 10149 3772 10130 3727 10170
3732 10181
TIME...MOT...LOC 0037Z 207DEG 44KT 3736 10170
FINCHLocal storm report, May 18, 7:45 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL RICHFIELD 37.27N 101.78W
05/18/2010 M1.00 INCH MORTON KS CO-OP OBSERVER
&&
LEELocal storm report, May 18, 8:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
806 PM CDT TUE MAY 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 4 W BIG BOW 37.55N 101.63W
05/18/2010 E1.75 INCH STANTON KS CO-OP OBSERVER
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:05 PM CDT | Special Weather Statement | DDC | Morton | 40 min |
| May 18, 7:37 PM CDT | Special Weather Statement | DDC | Stanton | 38 min |
| May 18, 7:47 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny, Stanton | 43 min |
| May 18, 8:22 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 32 min |
| May 18, 9:58 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 47 min |
| May 18, 10:17 PM CDT | Tornado Warning | DDC | Seward, Stevens | 43 min |
| May 18, 10:47 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 58 min |
| May 18, 11:46 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 44 min |
| May 19, 12:22 AM CDT | Areal Flood Advisory | DDC | Seward, Stevens | 3 hr |
| May 19, 12:29 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 61 min |
| May 19, 10:55 AM CDT | Special Weather Statement | DDC | Gray | 50 min |
| May 19, 1:34 PM CDT | Special Weather Statement | DDC | Ford | 41 min |
| May 19, 2:40 PM CDT | Special Weather Statement | DDC | Kiowa | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.